Challenging differential diagnosis, Unusual or unexpected effect of treatment, Unexpected drug reaction , Congenital defects / diseases
Taylor R. Maddox, Jessica Haas, Lacey Andrews, Bobby Miller, Todd H. Davies
Department of Family and Community Health, Joan C. Edwards School of Medicine at Marshall University, Huntington, WV, USA
Am J Case Rep 2019; 20:1715-1718
With the increasing prevalence of substance use in pregnancy, the rates of neonatal abstinence syndrome (NAS) are dramatically increasing. There is little information on the use of multiple substances in adults, even less so of polysubstance abuse during pregnancy and the consequences for the fetus as well as the mother.
CASE REPORT: A newborn male born at 35 weeks presented post-delivery with hips bilaterally dislocated and hyperflexed. The patient’s legs fully extended and their shoulders were bilaterally mid-flexed with arms fully extended. This neonate was also reported to have bilateral hearing and vision loss as well as NAS symptoms of high-pitched crying and respiratory distress. During pregnancy the mother in this case study admitted to using buprenorphine, benzodiazepines, gabapentin, and heroin. The consequences of using this combination has not been well studied in pregnancy.
CONCLUSIONS: The presented case had severe complications, likely due to maternal polysubstance use and poor prenatal care in pregnancy. Clonidine was used to control the NAS symptoms, ranitidine was used to treat the gastroesophageal reflux, and glycopyrronium bromide was used for the neonate’s excessive secretions. After delivery, the patient was placed on a nasal noninvasive cannula for respiratory distress and was transferred to a different hospital for treatment of the more serious comorbid conditions.
Keywords: Hypoxia, Brain, Maternal-Fetal Exchange, Neonatal Abstinence Syndrome